Chemotherapy – The Final Stretch

Cycles 5 and 6

I just wanted it all to end.  So many things made me feel so bad, I used to cry in my bed, which was the only place I felt comfortable.  I had some very dark days.  The bone pain was just the worst and there was no let up in the end, where the drugs had built up.  I had to take Morphine which did help.

So said blurry eyes, a constantly hot feeling, Peripheral Neuropathy, disappearing taste, slimy mouth, burning rash – what else are you going throw at me??

On the reduced cycle, I didn’t have any light headedness at all.  I had a bit of an upset tummy but nothing major.  It was a relief that SOME of the things weren’t as bad on the reduced dose.

I had a visit from the Community Oncology Nurse.  Here, you have to be referred by the surgery to get a visit, and I wished I’d had a visit before.  We talked, I cried, we talked some more, and what this lady doesn’t know about Cancer and effects, is not worth knowing.

As in all cycles, by the end of each one, the pains had eased again and I was back on my not-so-painful-feet.  I was swollen – holding a lot of water, and had absolutely no stamina, struggling to get up my stairs.  It was so frustrating.

I was dreading the last one.  At my meeting with my Oncologist the day before, she asked me if I wanted to carry on and have the last dose, bearing in mind everything that had happened.  She said I had been extremely unlucky on the Docetaxol.

For a second I considered saying nope – I can’t do it.  But I was the type of person who would regret that and beat myself up forever.  If it returned, I’d be the one saying ‘well it’s because I didn’t have that last dose!’  The Oncologist said ‘it’s 3 more weeks, if you can handle it I think you should’.

She was right and I said agreed.  She was pleased.

So bring it on I thought.  And yet again, the 25% lower dose still decided to test me.  A repeat of all the above, the pattern continuing with the bone pain, finger and feet pain – but strangely (and pleasingly!) no chemical burns or light-headedness!

Steroid-red hot face and blurry eyes continued, and the taste went again.  Unfortunately the levels dropped too low and again I was admitted for 3 days with Neutropenic Sepsis, however they caught it early and got the medicine in me really quickly.

Chemo Side Effects

Let’s Finish on a Positive Note

I was so pleased as you can imagine when it was finally over.  I rang the bell.

But I was emotional too. It was going to be strange not coming to the unit, or speaking to anyone there as I’d done for the past 5 months.

My Nurses

My Chemo was mainly on one of two days, so the same Nurses tended to be on duty when I was in.  Chemo was therefore administered by friendly faces, who would sit with you and ask how your week has been, any problems, anything they could do differently to ease things, from the time before, and generally chit chat about your family, or their holiday they’ve just been on.  I didn’t feel stupid asking questions – I could ask anything, and we would have a laugh sat there too. It made the whole process much easier to cope with, and I struck up quite a rapport with a few of them.

They are your safety net in a way, knowing they are there for you, and that’s what makes it so emotional to leave there.

At the end of Chemo, I gave them a card and some biscuits, and one nurse in particular a note as it really felt like she went the extra mile for me and I will always be very grateful to her for her care and support.